Hail, Campbell
- When
- July 24, 2:55 PM MST
- Where
- Campbell County, 1.47 mi NNE of Wright
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.770, -105.480
A severe thunderstorm tracked southeast across portions of southern Campbell County and produced quarter sized hail near Wright.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm tracked southeast across portions of southern Campbell County and produced quarter sized hail near Wright.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 12:44 PM MST, 2 hours 11 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 144 PM MDT Tue Jul 24 2018 .DISCUSSION...(This Evening Through Tuesday) Issued at 124 PM MDT Tue Jul 24 2018 Water vapor shows broad westerly flow from the Pac NW through the Northern Plains beneath an east to west orientated upper trof over the western/central Canadian provinces. Rather broad trof at the surface from central WY through central SD. Some convective development beginning from the Bighorns southeast into southern Campbell county early this afternoon. Short wave energy embedded in westerly flow will continue to initiate convection over the higher terrain of northeast WY this afternoon, with activity spreading eastward into the Black Hills and SD plains late this afternoon and evening. Most CAMs suggesting the majority of convection will be near/south of I-90. With MLCAPE values up to 2000J/kg and effective bulk shear of 35-50kts, rotating updrafts a possibility. Strong winds/hail the main threat from any severe storms. Cold front pushes through in the morning with northwest flow aloft developing. Baroclinic zone is progged to set up across our southwest zones, and remain nearly stationary through the end of the work week. With northwest flow aloft, showers and thunderstorms will be possibly each day, especially from northeast WY into the Black Hills and southwest SD closer to the baroclinic zone. Severe parameters should be somewhat limited, with temps 5-10F degrees below average through the end of the week. Unsettled northwest flow will slide to our east over the weekend into early next week as upper ridge amplifies over the Pac NW and northern Rockies. This will bring warmer and drier conditions to our area. && .AVIATION...(For the 18Z TAFS Through 18Z Wednesday) Issued At 1138 AM MDT Tue Jul 24 2018 Isolated to scattered thunderstorms will develop this afternoon and evening across northeast Wyoming and western South Dakota. MVFR/IFR conditions will be possible in the stronger storms. Otherwise VFR conditions are expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...13
Hazardous Weather Outlook National Weather Service Rapid City SD 356 AM MDT Tue Jul 24 2018 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251000- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 356 AM MDT Tue Jul 24 2018 /456 AM CDT Tue Jul 24 2018/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected today, mainly this evening. Some of these storms could be severe, producing large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Wednesday through Monday An active weather pattern will bring near daily chances for showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
218 PM MDT TUE JUL 24 2018
WYZ055-242100-
Southern Campbell WY-
218 PM MDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY
UNTIL 300 PM MDT...
At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Savageton, or 31 miles northwest of Wright, moving
southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pumpkin Buttes.
LAT...LON 4383 10601 4388 10600 4403 10601 4396 10573
4372 10591 4381 10603
TIME...MOT...LOC 2018Z 303DEG 17KT 4395 10607
SherburnSpecial Weather Statement National Weather Service Rapid City SD 243 PM MDT TUE JUL 24 2018 WYZ055-242115- Southern Campbell WY- 243 PM MDT TUE JUL 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY UNTIL 315 PM MDT... At 243 PM MDT, Doppler radar was tracking a strong thunderstorm over Savageton, or 16 miles northwest of Wright, moving east at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wright, Savageton and Reno Junction. LAT...LON 4381 10587 4399 10582 4398 10537 4368 10549 TIME...MOT...LOC 2043Z 285DEG 25KT 4388 10577 Sherburn
Special Weather Statement
National Weather Service Rapid City SD
313 PM MDT TUE JUL 24 2018
WYZ055-242200-
Southern Campbell WY-
313 PM MDT TUE JUL 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL COUNTY
UNTIL 400 PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Savageton, or 10 miles northwest of Wright, moving
southeast at 30 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Wright and Reno Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4384 10581 4394 10570 4390 10547 4375 10509
4357 10522 4351 10535 4351 10552 4373 10578
TIME...MOT...LOC 2113Z 308DEG 27KT 4383 10569
SherburnThe Rapid City radar (KUDX), 216 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765873.